March 8, 2019

The best way to quit antidepressants? Very, very slowly, researchers say.

Daily Briefing

    Wading into a contentious debate on antidepressant withdrawal symptoms, two psychiatrists in a new paper published in The Lancet are challenging the conventional guidelines for weaning patients off of antidepressants, saying the process should take much longer than the current recommendation of four weeks.

    6 ways your pharmacist can save the day

    The debate over antidepressant withdrawal symptoms

    Many patients say they experience significant withdrawal symptoms when trying to quit antidepressants, according to the New York Times. However, the medical establishment has historically doubted their symptoms are explained by withdrawal, suggesting they may instead stem from a recurrence of the underlying mood problem.  

    In fact, last year the president of the Royal College of Psychiatrists in Britain rejected any claims of long-lasting withdrawal in "the vast majority of patients." Psychiatrists in the United States largely sided with the Royal College, according to the Times.

    Even so, patients have continued to report withdrawal-related symptoms. For instance, one study found more than 130 long-term antidepressant users in a sample size of 180 reported having withdrawal symptoms. The study authors wrote, "Many were critical of the lack of information given by prescribers with regard to withdrawal. And many also expressed disappointment or frustration with the lack of support available in managing withdrawal."

    study into Cymbalta, an antidepressant, found the most common withdrawal symptoms included electric-shock sensations in the brain (sometimes called "brain zaps"), dizziness, headache, nausea, and paresthesia.

    According to the Times, difficulty in withdrawing from medications may partially explain the rise in long-term antidepressant use. For instance, a survey of 250 long-term users of psychiatric drugs, mostly antidepressants, found that nearly half of respondents said they experienced severe withdrawal symptoms when attempting to discontinue the use of their psychiatric drugs. Further, nearly half of the respondents who attempted to stop using the psychiatric drugs said they could not because of their withdrawal symptoms.

    Two British psychiatrists wade into the debate

    Now, two British psychiatrists are recommending that patients be tapered off antidepressants over a long period of time—months or even years—in order to avoid withdrawal symptoms.

    Mark Horowitz, a clinical research fellow at Britain's National Health Service and King's College in London, and David Taylor, a professor of psychopharmacology at King's College, dove into the literature after experiencing withdrawal symptoms themselves.

    One study from 2010 in Japan found that 78% of people tapering off the antidepressant Paxil suffered severe withdrawal symptoms. When the research team had them taper off over a lengthy period of time—an average of nine months and as long as four years—only 6% experienced withdrawal.

    In another study from 2018, Dutch researchers found that 70% of people who had difficulty quitting Paxil or Effexor successfully quit after an extended-tapering program that slowly reduced their dosage.

    Horowitz and Taylor also looked into brain imaging on how antidepressants affected patients, as some antidepressants in part work by blocking a serotonin transporter in the brain to prolong and enhance the effects of serotonin.

    Brain-imaging studies showed that the inhibition of the serotonin transporter not only increased dramatically with the introduction of an antidepressant, but decreased dramatically with any reduction in dosage.

    "Doctors have in mind that these drugs act in a linear way, that when you reduce dosage by half, it reduces the effect in the brain by a half," Horowitz said. "It doesn't work that way. And as a result, there's a huge load in terms of the effect on brain receptors, and patients are being advised to come off way too quickly."

    Therefore, the researchers suggested that antidepressants "should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums, in line with tapering regimens for other medications associated with withdrawal symptoms."

    Discussion

    Dee Mangin, chair of family medicine at McMaster University, said the paper "really reinforces" what she's observed in her patients. She added that the paper "validates patients' own reports of their experiences. It's tremendously frustrating when patients describe a different experience that physicians expect, and don't feel like they're being heard."

    Laura Delano, executive director of the Inner Compass Initiative, said she was unaware of how beneficial slow tapering was when she "came off five meds in five months, and had a very difficult time in withdrawal."

    Delano added that the paper "speaks to how hard it is to get this information into the clinical world." She noted, "We laypeople have been saying this for a long time, and it's telling that it took psychiatrists coming off meds themselves for this information to finally be heard" (Carey, New York Times, 3/5; Hamill, Metro, 3/6).

    6 ways your pharmacist can save the day

    From improving medication adherence to reducing hospital-acquired infections, pharmacists can play a significant role in critical organizational goals.

    Our infographic outlines six pharmacist-led practices that can help improve patient outcomes and reduce overall health care spending. Download it now to get details about each practice, examples of how your peers put them into action, and the resulting impact on quality, safety, and cost reduction.

    Download the Infographic

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.

    X
    Cookies help us improve your website experience. By using our website, you agree to our use of cookies.